Advertisement

Springfield organizations discuss how to use Narcan amid rising number of overdoses

Published: May. 23, 2022 at 9:56 PM CDT
Email This Link
Share on Pinterest
Share on LinkedIn

SPRINGFIELD, Mo. (KY3) - Overdose deaths keep reaching record-breaking levels across the nation and here at home.

In Missouri, there were 500 more overdose deaths in 2021 than in 2019. The same trend also exists in Arkansas. It saw an increase of nearly 200 overdose deaths in one year. Many health leaders call this an epidemic.

Law enforcement and health leaders say the rising number of overdoses is largely connected to the prevalence of the drug fentanyl. Two milligrams of the drug can be a lethal dose. Because of the growing number of overdoses across the country, Narcan has been a commonly used tool. The medication reverses an overdose. These days, first-responders are not the only ones equipped with this life-saving medication.

Some local organizations across the Ozarks provide their clients with the tool, preparing them for emergencies.

Ralph Begay is a Peer Recovery Coach for Burrell Behavioral Health. He describes himself as someone who is in long-term recovery.

“I had substance use disorder, as well as a mental health diagnosis,” Begay said. ”I came into Burrell as a peer, working with other individuals who suffer from a substance use disorder, as well as a mental health diagnosis.”

Throughout his time helping others as a Peer Recovery Coach, Begay said he has gotten familiar with Narcan. Begay is currently involved in the Engaging Patient in Care Coordination Project or EPICC Project.

“The EPICC project does offer Narcan,” Begay said. “Not only do we provide it to clients, but we also can distribute it to family members as well. We offer overdose education as well as Narcan distribution.”

Organizations like the AIDS Project of the Ozarks are also familiar with Narcan.

”We offer it to clients that come in and are voicing a need for that, whether it’s themselves, or maybe they live with a family member who has an addiction issue,” Executive Director Lynne Meyerkord said.

Both organizations try to educate their clients on the tool. Ralph Begay said a person should first start by identifying overdose symptoms.

“You can slap them. They’re not going to respond,” Begay described. “You can give them a sternum rub. They’re not going to respond. Their breathing is shallow, very slow breathing. They may be snoring almost, but the telltale sign is the reaction of the blood and the nails. Your fingernails can turn blue, the lips can turn blue, and the pupils are not reactive to light.”

When administering Narcan, you should place a person overdosing on their back.

“[Narcan] works like Flonase,” Begay described. “You just stick them up as far as you can get them and press that red button in there, and it releases directly into the brain.”

Begay said to start with one dose and one complete nasal pump. Then he said you should call 911.

”If they don’t respond within that two to three minutes, or five minutes, I tell them to administer the second dose,” he said.

As Opioid overdoses keep rising, organizations like these say it is suitable for anyone to be ready.

”Narcan, without a doubt saves lives,” Meyerkord said. “A lot of people will think, ‘Well, this will never touch me.’ But unfortunately, opioid overdose is becoming much more common among folks who probably never thought they would have this issue. Until folks can more comfortably discuss the opioid addiction issues, there are going to be people that are surprised that they have this problem in their life, and it’s good to be prepared.”

These groups also say it is crucial to know you cannot give anybody too much Narcan. They say it will not cause any harm to a person suspected of overdosing if they do not overdose.

To report a correction or typo, please email digitalnews@ky3.com

Copyright 2022 KY3. All rights reserved.